Vol. 10, No. 5, 2017

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 901–1080
Issue 5, 721–899
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Other MSP Journals
Optimal aggression in kleptoparasitic interactions

David G. Sykes and Jan Rychtář

Vol. 10 (2017), No. 5, 735–747

We have created and analyzed a model for kleptoparasitic interactions when individuals decide on the level of aggression in which they want to engage in the contest over a resource item. The more aggressive each individual is relative to an opponent, the higher are the chances of winning the item, but also the higher is the cost of the interaction for that individual. We consider a general class of cost functions and show that for any parameter values, i.e., for any maximal potential level of aggression of the individuals, any value of the resource and any type of the cost function, there is always a unique Nash equilibrium. We identify four possible kinds of Nash equilibria and give precise conditions for when they occur. We find that nonaggressive behavior is not a Nash equilibrium even when the cost function is such that aggressive behavior yields lower payoffs than avoiding the conflict altogether.

kleptoparasitism, food stealing, game theory
Mathematical Subject Classification 2010
Primary: 91A05, 91A40
Received: 14 August 2015
Revised: 25 July 2016
Accepted: 7 August 2016
Published: 14 May 2017

Communicated by Natalia Hritonenko
David G. Sykes
Department of Mathematics
Texas A&M University
College Station, TX 77843-3368
United States
Jan Rychtář
Department of Mathematics and Statistics
The University of North Carolina at Greensboro
Greensboro, NC 27412
United States